Maryland, 2001

Damaging Wind in Maryland, June 22, 2001

June 22, 2001 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees and tore the roof from a barn just south of Liberty Grove. A few trees were also knocked down in nearby Rising Sun.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees and tore the roof from a barn just south of Liberty Grove. A few trees were also knocked down in nearby Rising Sun.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:45 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 2:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT FRI JUN 22 2001

A REPEAT OF YESTERDAY EXCEPT FOR THE ACTIVE SEABREEZE FRONT. PARTS
OF CWA UNDER SVR TSTM WATCH UNTIL 700 PM. NOT TOO MUCH CHANGE TO
PREVIOUS PACKAGE EXCEPT FOR SATURDAY. WITH COLD FRONT STILL IN PLACE
AND WITH A DECENT S/W PROGGED...HAVE BUMPED UP POPS FOR SECOND
PERIOD. MOS TEMPS LOOK GOOD. WITH THE ADDED SUNSHINE...TEMPS SHOULD
BE WARMER ON SkUNDAY EVEN THOUGH H8 TEMPS DECREASE SLIGHTLY.

FROM THE MARINE DESK...A SCA MIGHT BE NEEDED BY SATURDAY AFTERNOON.

PHI...SVR TSTM WATCH 466 FOR PA60>62-67>69...MD08-12 TIL 23Z.

KRUZDLO

In the hours before

Special weather statement, Jun 22, 1:00 PM EST, 5 hours 30 minutes before
MDZ008-012-PAZ060>062-067>069-222300-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NUMBER 466
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EASTERN PENNSYLVANIA AND
NORTHEASTERN MARYLAND UNTIL 7 PM THIS EVENING. THE FOLLOWING
COUNTIES ARE INCLUDED IN THE WATCH...

IN
PENNSYLVANIA...BERKS...BUCKS...CHESTER...LEHIGH...MONTGOMERY...
AND NORTHAMPTON.

IN
MARYLAND...CECIL...AND KENT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN AND NEAR THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WINDS IN
EXCESS OF 55 MPH AND/OR HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION IS REQUESTED.
Special weather statement, Jun 22, 6:15 PM EST, 15 minutes before
DEZ001-MDZ008-012-015-PAZ067>071-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 PM EDT FRI JUN 22 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EASTERN PENNSYLVANIA...
NORTHEASTERN MARYLAND...AND NORTHERN DELAWARE UNTIL 11 PM THIS
EVENING. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...

IN
PENNSYLVANIA...BUCKS...MONTGOMERY...CHESTER...PHILADELPHIA...AND
DELAWARE.

IN
MARYLAND...CECIL...KENT...AND QUEEN ANNE'S

IN DELAWARE...NEW CASTLE

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN AND NEAR THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WINDS IN
EXCESS OF 55 MPH AND/OR HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONA>L WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

SKYWARN ACTIVATION IS REQUESTED.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
June 22, 6:30 PM EST
Where
Cecil County, 2 mi S of Liberty Grove
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -76.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2001Every state in 2001This day in weather historyWarnings in Maryland, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254084.